Management of Dyslipidemias in HIV-Infected Children on HAART

Karin A. Nielsen, MD, MPH

Disclosures

September 24, 2004

Question

What is the preferred way to lower cholesterol (450 mg/dL) and triglyceride levels in a 4-year-old HIV-infected female? (The protease inhibitor has already been switched to nevirapine.) I have read that some statins are unsafe in children. This patient has received nutritional counseling and has no history of hyperlipidemia.

Response from Karin A. Nielsen, MD, MPH

Alterations in lipid metabolism are commonly reported in HIV-infected adults and are now also being identified in HIV-infected children and adolescents who receive antiretroviral therapy. Most commonly, abnormalities include elevations in total cholesterol, low-density lipoprotein cholesterol (LDL), and serum triglycerides; and decreases in high-density lipoprotein cholesterol (HDL).[1] Many studies that were conducted mainly in adults show an increased likelihood of dyslipidemias in patients who are receiving protease inhibitor (PI) therapy.[2,3,4,5,6]

Although dyslipidemias appear to be associated with HIV infection in adults regardless of treatment,[7] it is clear that PI-containing antiretroviral regimens appear to accentuate the problem, particularly in children.[8,9] Dyslipidemias appear to be more common if fat maldistribution (or lipodystrophy) is present concurrently. Prospective studies have not yet shown what the long-term outcomes of derangements of lipid metabolism are in children. It is very likely, however, that this could lead to premature atherosclerotic disease, as is the case with children who have heterozygous familial hypercholesterolemia or familial combined hyperlipidemia.[10,11]

In children, cholesterol and triglyceride levels are characterized as elevated when they are at greater than the 95th percentile for age and sex.[12] Very little medical literature is available regarding antiretroviral-associated dyslipidemias in children; however, in a cross-sectional study of 39 patients, 18% were noted to have hypercholesterolemia and 13% had hypertriglyceridemia.[13]

In a young HIV-infected child with elevated cholesterol and triglyceride levels who is receiving highly active antiretroviral therapy (HAART), it would be appropriate to discontinue PIs and substitute them with nonnucleoside reverse transcriptase inhibitor (NNRTI)-containing regimens including nevirapine or efavirenz, which was performed in this case. Dyslipidemias appear to be associated with fat redistribution syndromes, and some specific nucleoside reverse transcriptase inhibitors (NRTIs) are also associated with this clinical finding. For instance, if the patient is taking stavudine, it might also be advisable to discontinue stavudine (and to substitute it with another NRTI, such as zidovudine or abacavir). This strategy appears to benefit adults who are in the same predicament,[14] but there is not much data about the efficacy of this approach in children, except for case reports demonstrating benefit.[15]

Statins are standard lipid-lowering agents that inhibit 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase. Even in adults they have to be used with caution because they are metabolized via the cytochrome P450 pathway and thus can interfere with the metabolism of antiretrovirals, which could lead to severe complications. Generally, statins are not recommended for children under 10 years of age.

The management of an HIV-infected child with dyslipidemia that does not respond to a switch in antiretroviral therapy would be similar to that of a child with heterozygous familial hypercholesterolemia. In these patients, the immediate risk of clinical events is low, and problems usually appear in adulthood. Therefore, the first approach should be to stratify the risk, followed by dietary modifications; in high-risk cases, enlist pharmacologic treatment, which is generally deferred until after puberty. Determinants of risk in heterozygous familial hypercholesterolemia patients include male sex, a family history of coronary heart disease, and LDL cholesterol levels > 4.9 mmol/L.[13] For children in general, borderline levels of total cholesterol and LDL are defined as 170-199 mg/dL and 110-129 mg/dL, respectively, while elevated levels are defined as > 200 mg/dL for total cholesterol and > 130 mg/dL for LDL cholesterol.[16] Lipid panels should be performed while children are fasting. The American Heart Association (AHA) recommends the use of the AHA step 2 diet (dietary cholesterol < 200 mg/day and saturated fat < 7% of total calories) upon confirmation of hyperlipidemia.[17]

Drug therapy is considered more often for older children (> 10 years) if dietary intervention fails after 6-12 months, and there are cardiovascular risk factors such as a positive family history, hypertension, obesity, diabetes, and physical inactivity.[18,19,20] In children and adolescents with hypercholesterolemia, if therapy is provided, it generally consists of bile acid sequestrants (cholestyramine, colestipol), while nicotinic acid, HMG-CoA reductase inhibitors (lovastatin, pravastatin), probucol, and fibric acid derivatives (gemfibrozil and clofibrate) are routinely not recommended.[20] Elevated triglyceride levels are generally not directly managed with medication. If the triglyceride level is ≥ 150 mg/dL, efforts should be made to maximize blood glucose control (in the case of diabetic patients, particularly) and achieve desirable weight.[16] If levels are ≥ 1000 mg/dL, a significant risk of pancreatitis is present and treatment with a fibric acid medication might be warranted, particularly if the patient has problems with glucose metabolism.[16] Because of the paucity of data in HIV-infected children receiving antiretrovirals who present with dyslipidemias, management often is individualized if the patient fails to respond to these general guidelines.[21] Consultation with specialized services, such as endocrinology and cardiology, might be warranted. Suspension of antiretroviral therapy should be avoided if at all possible.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....